Utah, 2018

Drought in Utah, February 20 to 28, 2018

February 20 to 28, 2018 · NWS GJT · 2 events in 2 counties and zones

Even though February was rather active with snowfall events, precipitation remained well below normal for the month over portions of eastern Utah, and this contributed to the already drier than normal conditions prior to February.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Even though February was rather active with snowfall events, precipitation remained well below normal for the month over portions of eastern Utah, and this contributed to the already drier than normal conditions prior to February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 19, 11:17 PM MST, 43 minutes earlier.

Area forecast discussion, Feb 19, 11:17 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1117 PM MST Mon Feb 19 2018

.UPDATE...
Issued at 1116 PM MST Mon Feb 19 2018

Improving conditions over eastern Utah though some light snow may
continue at times, felt threat of significant accumulations are
ending so released winter hazard headlines.

UPDATE Issued at 722 PM MST Mon Feb 19 2018

Decided to cancel the Wind Advisories that were left as winds have
decreased to well below advisory levels with the setting sun. The
higher mountain passes may see some breezy to windy conditions
continuing with blowing snow this evening, but wind advisory
thresholds are no longer expected to be met. Also, clearing is
becoming evident across southeast Utah and portions of western
Colorado south of I-70, with thick cloud cover in snow showers
continuing across the mountains of western Colorado as well as
all areas north and along I-70. Some low visibilities are being
seen already in fog due to recent precipitation. Dense fog could
become a concern for areas that received significant snowfall,
like Vernal, the Highway 40 corridor from Craig to Steamboat, or
portions of the Gunnison Basin as skies begin to clear later
tonight as the storm moves out of the region. Confidence is not
high enough to issue any Dense Fog Advisories, but this will be
something we continue to monitor throughout the evening.

UPDATE Issued at 516 PM MST Mon Feb 19 2018

A look at webcams and observations across the region indicate
highlites remain on track. Took a look at areas not under any
winter highlites and decided to issue a Winter Weather Advisory
for the Gunnison Basin (COZ014) due to near white out conditions
over the western end of the zone over Cerro Summit and Blue Mesa
Summit where heavy snow and blowing snow are occurring and the
roads remain snow-packed. Convective showers are rolling through
this area so expect bursts of heavier snow at times, even in
Gunnison where the current temperature is 28 in moderate snow and
freezing fog. This is all under a southwest flow, with the flow
expected to shift to a more favorable west flow this evening. The
southern Colorado valleys were another area of concern with
periods of light to moderate snow occurring and even some
lightning activity between Durango and Bayfield. However, webcams
indicate roads remain wet with little accumulation on the grassy
surfaces until you get into the higher elevations near Hesperus
which looks snowpacked and is technically located in COZ019 (the
SW San Juans) and they are already under a Winter Storm Warning.
So, for now, will hold off on issuing any highlites for the
southern valleys as only expecting a few inches at best here and
roads do not appear impacted at the moment. Plus convection is
expected to wind down after sunset this evening with most snow in
the valleys coming to an end after midnight with snow continuing
in the mountains through Tuesday morning, according to the 3km
NAMNest model which seems to handle the convective element fairly
well.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 341 PM MST Mon Feb 19 2018

Another one of those exciting weather days across eastern Utah and
and western Colorado as a strong upper level system and its
associated cold front sweep across the region. Gusty southwest
winds will continue to plague the southern half of the forecast
areas through this evening, basically from Interstate 70 south to
the New Mexico state line. Had gusts clock in over 100 mph over
the higher peaks with 50 to 60 mph gusts elsewhere. Have adjusted
the wind highlights a bit for this evening, dropping them from the
I-70 corridor and shift them south into the southwest valleys
including Pagosa Springs and Durango. Latest LAV guidance
bringing peak gusts to near 50 mph for a few hours this evening.
Add in the bonus convective showers and potential remains high to
see these type of winds into the evening hours. Expect to winds to
diminish behind the strong cold front that is making the rare
push south during the daylight hours with the front likely
accelerating a bit as the sun sets.

Focus then shifts to the snow portion of this strong winter storm.
Latest HiRez models keeping these bands active through late
tonight as we see the upper level jet move in overhead with the
approaching H5 trough axis squeezing in behind later tonight. The
emphasis of our snowfall will also be shifting from the southwest
facing slopes to the west and northwest facing slopes overnight.
This places our central mountains in better position to pick up
heavier snowfall overnight and nudge numbers up closer to a foot
in the Aspen and Snowmass areas with amounts tapering off as we
work northeast toward Vail. Still solid advisory amounts which we
already have in place. Namnest is also showing some decent bands
aligning along the I-70 corridor and advisory were issued for
these areas earlier this afternoon for up to 6 inches of valley
snow.

The northern zones were enjoying some overrunning enhanced
snowfall as the warmer air aloft rode over the top of the
deepening cold pool north of the Bookcliffs. Earlier banding also
brought heavy snow into the Vernal and Flaming Gorge areas with
the band aligned roughly along the Green River. GOES-East picked
that up nicely in a few our our RGB curves. Expect the snow across
the north to become more stratiform as the evening progresses with
snow persisting through the early morning hours before drier
conditions push in from the north.

Pushing back to the south, the strong front will continue to drive
southward this evening, reaching our southernmost zones by
midnight or shortly thereafter. Widespread snow over the San Juans
will persist with southwest slopes losing out once the front
passes, which is good news for the northwest facing slopes.
Overall amounts should still approach a foot plus over most of the
San Juans with higher amounts up above the 12k mark. Looked at the
southern valleys fairly closely for potential winter highlight
level snowfall. Checked model soundings, meteograms and time-
heights across the southern valleys supports amounts in the 1-3
inch range with possibly a bit more along the mid-slopes. So will
stick with the wind products for now and have the evening shift
keep close tabs on these areas.

Temperatures will be down a good 10 to 15 degrees in most
locations on Tuesday with snow showers persisting through the day.
Winds will be lighter as we recover from this wind, rain and snow
event. One last piece, convective potential has fell off
significantly this afternoon and have removed the thunder from the
forecast overnight.

.LONG TERM...(Wednesday through Monday)
Issued at 341 PM MST Mon Feb 19 2018

The next Pacific system will be carving our a long wave trough
over the Western U.S. Wednesday and Thursday with flow shifting
back around to the southwest. Models dragging a bit of moisture
northward in the San Juans and southern Valleys Wednesday night
and Thursday. GFS and NAM generating light to moderate QPF that is
focused over the San Juans and near Pagosa Springs. Have not dove
into this system hard core yet with emphasis today on the current
system. The quick takeaway here is that we should see another
round of snow across the southern zones going into the day on
Thursday.

We are still not done by any means as the long wave trough to our
west is expected to lift out and across the Great Basin later
Thursday and Friday. Strong southwest flow out ahead of it will
keep moisture lifting northward and would expect to see more wind
as we often do moving into the Spring months. WAA showers will
have the potential to bring moderate snowfall to the mountains
with rain/snow showers over the valleys through Friday. Colder air
arrives Friday night and Saturday, which is the period where
snowfall amounts should tick up, especially across the central
mountains and northwest San Juans. Pattern is somewhat repetitive
right now, which is a good thing as we enjoy one of the snowier
February's in recent memory.

Spring-like roller coaster anticipate with temps with below normal
readings to start off, warming back to more normal levels by
Friday, then dropping off again over the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1055 PM MST Mon Feb 19 2018

A band of moderate to heavy snow will continue moving through the
I-70 corridor and central mountains, creating areas of low
visibility in snow and blowing snow as winds gust 30 to 40 mph.
This will continue progressing eastward affecting KRIL, KEGE and
KASE through about 10Z with ILS breakpoints being reached.
Otherwise, light to moderate snow will continue over the higher
terrain through about 12Z with most activity coming to an end
thereafter. Conditions will improve after 12Z as the storm exits
to the east. Some showers are possible Tuesday afternoon but
should otherwise pose little to no impact with VFR conditions
prevailing aside from the occasional brief reduction in CIGS/VSBY
in -SHSN. Clouds will become scattered by 21Z Tuesday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 8 AM MST Tuesday for COZ001>005-
     007-008-010-014-017.

     Winter Storm Warning until 8 AM MST Tuesday for COZ009-012-013-
     018-019.

UT...None.
&&

UPDATE...15
SHORT TERM...JDC
LONG TERM...JDC
AVIATION...MDA
Hazardous weather outlook, Feb 19, 4:39 AM MST, 19 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
439 AM MST Mon Feb 19 2018

COZ001>014-017>023-UTZ022>025-027>029-201145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
439 AM MST Mon Feb 19 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Wind gusts up to 50 mph from the canyon country of eastern Utah
into southwest Colorado can be expected again today...with gusts
near 60 mph impacting travel over Douglas Pass. Snow will become
fairly widespread over the mountains though there will be a
showery nature to the snow as heavier bands of precipitation set
up in strong southwest flow. Travel will be impacted over
mountains roadways.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow...moderate to heavy a times...continues again early Tuesday
with a gradual downturn in the precipitation through the
afternoon. Areas of blowing and drifting snow along will continue
to create difficult travel conditions. Much cooler conditions can
be expected the remainder of the week as a more wintry pattern is
setting up. Additional snowfall is anticipated through out the
upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Feb 19, 6:16 PM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
616 PM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     SNOW             CORTEZ                  37.34N 108.59W
02/19/2018  M1.3 INCH        MONTEZUMA          CO   CO-OP OBSERVER

            SNOWFALL SINCE 330PM.

&&

JAM
Local storm report, Feb 19, 6:52 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
652 PM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     SNOW             VALLECITO RES. 3N       37.47N 107.55W
02/19/2018  M2.5 INCH        LA PLATA           CO   TRAINED SPOTTER

            REPORTED THUNDER SNOW.

&&

JPF
Local storm report, Feb 19, 6:54 PM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
654 PM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             TELLURIDE               37.94N 107.81W
02/19/2018  M3.0 INCH        SAN MIGUEL         CO   TRAINED SPOTTER

&&

JPF
Local storm report, Feb 19, 7:01 PM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
701 PM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             HAYDEN                  40.49N 107.25W
02/19/2018  M6.0 INCH        ROUTT              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION HAYC2, HAYDEN.

&&
Local storm report, Feb 19, 10:07 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1007 PM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     SNOW             PAGOSA SPGS 15SE        37.07N 106.91W
02/19/2018  E2.0 INCH        ARCHULETA          CO   PUBLIC

            STILL SNOWING.

&&

JAM
Local storm report, Feb 19, 11:25 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1125 PM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     SNOW             5 WSW COLONA            38.25N 107.83W
02/19/2018  M2.8 INCH        OURAY              CO   TRAINED SPOTTER

&&

GJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, La Sal & Abajo Mountains

When
February 20, 12:00 AM MST to February 28, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Severe (D2) drought conditions that had been in place all winter worsened in mid February when the situation deteriorated to the extreme (D3) drought category across the area. The extreme drought conditions persisted through the end of the month.

Drought, Southeast Utah

When
February 20, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Severe (D2) drought conditions that had been in place all winter worsened in mid February when the situation deteriorated to the extreme (D3) drought category across the area. The extreme drought conditions persisted through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734070, 734071.